Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

August 12, 2021Smith County, Tennessee

NWS Nashville, TN issued this special weather statement at Aug 12, 2021, 5:03 PM CDT for Smith County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 5:03 PM CDT (22:03 UTC)
Expired
Aug 12, 2021, 5:45 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Hail
0.25 in
Wind
30

County Smith County, TN

The radar

The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS84 KOHX 122203
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
503 PM CDT Thu Aug 12 2021
 
TNZ030-031-122245-
Jackson TN-Smith TN-
503 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Smith and
southwestern Jackson Counties through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Carthage, Gordonsville, South Carthage, Pleasant Shade, Granville and
Dixon Springs.

This includes Interstate 40 between mile markers 250 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8565 3623 8574 3625 8578 3622 8578
      3612 8607 3619 8610 3620 8609 3623 8612
      3624 8611 3627 8612 3628 8612 3629 8614
      3637 8606 3639 8598 3642 8597 3641 8583
      3647 8582 3647 8581
TIME...MOT...LOC 2202Z 241DEG 21KT 3629 8591 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Adcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:22 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 12, 2:22 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
222 PM CDT Thu Aug 12 2021

.DISCUSSION...

Hot temps again are the story today, with dewpoints a few degrees
higher than yesterday, but thats helping keep temps a few degrees
lower than yesterday as well. Still seeing heat index values up to
around 107 in the west, and the heat advisory will remain in
effect until 8 pm. Some isolated thunderstorms have developed in
the southwest and tried to pop up elsewhere with diurnal help. As
we get into the day Friday, the Midwest trough will move eastward
and bring a cold front down near the region. As we stay in the
warm sector, showers and thunderstorms will develop over the mid
state around mid day, but also to our north. Instability will be
high thanks to the hot temps and moisture sticking around, however
with the absence of any strong shortwave trough activity, deep
layer shear will be weak. Still, with enough instability in the
area Friday, some strong to severe storms will be possible,
especially in the afternoon and evening with the main threat being
damaging wind gusts. CAMs do have isolated storms developing in
the early afternoon, and a line of storms moving through as early
as the mid afternoon, with another push of convection in the
evening moving in from the north. Any one of the rounds of showers
and storms will have the potential to be strong to severe and
produce damaging wind gusts, and will definitely be monitoring for
any trends in CAMs later today and tonight.

On Saturday the trough will continue moving east towards New
England, and the front will be further south and east over the mid
state. Kept in mention of precip overnight Friday night into
Saturday morning as isolated to scattered showers and storms will
be possible with the front nearby. Better chances will be in the
south and east Saturday afternoon with diurnal help. Sunday will
be about the same, with best chances in the afternoon south and
east. As for the remnants of the tropical storm, models decided to
change up solutions a bit once the low makes landfall on the
Panhandle late Sunday/early Monday. The ECMWF has it linger for
6-12 hours over the Panhandle then move off to the northeast,
clipping our far east with some rain Tuesday. The GFS keeps the
low along the Gulf Coast through Thursday before high pressure
takes over. With the new solutions and uncertainty, mainly kept in
the summertime diurnal trend with pops next week with best chances
for rain during the afternoon/evening. Some showers may linger
into the overnight hours especially if the ECMWF is correct
Monday through Wednesday with the tropical low. Did not have
confidence to increase pops next week much from the previous
forecast otherwise.

&&

.AVIATION...
18Z TAF DISCUSSION.

Tafs at CKV/BNA/MQY will be VFR. Vis at CSV may drop to MVFR near
dawn on Friday. Storms will be isolated today, so the probability
of a terminal being affected is too small to include in the tafs.
Additional storms may develop late Friday morning, but the bulk
of the activity will be after 18z. Winds will generally be out of
the SSW/SW today at 5 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      76  93  73  89  70 /  20  50  50  50  20
Clarksville    74  92  70  88  65 /  20  50  40  40  10
Crossville     68  86  67  83  65 /  20  50  30  60  30
Columbia       74  93  72  89  69 /  20  50  40  50  30
Lawrenceburg   72  90  72  88  69 /  20  50  30  60  30
Waverly        73  91  72  88  69 /  20  50  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Putnam-Robertson-Rutherford-Smith-Stewart-
Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........Reagan
Hazardous weather outlook, Aug 12, 4:52 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
452 AM CDT Thu Aug 12 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
452 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Heat Index values of 100 to 110 degrees are likely across most of
Middle TN today. Please take the necessary precautions to protect
yourself and loved ones from heat related illnesses.

Very isolated thunderstorms are possible south of I-40 this
afternoon. Wind gusts of 40 mph and heavy rainfall are the main
concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are possible Friday and Saturday. Storms both
days will carry the potential for strong wind gusts and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Aug 12, 4:21 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
421 PM CDT Thu Aug 12 2021

TNZ034-122200-
Fentress TN-
421 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Fentress
County through 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Jamestown, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Allardt and Grimsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8471 3638 8472 3637 8473 3635 8473
      3635 8474 3634 8474 3633 8477 3630 8480
      3629 8484 3629 8487 3628 8488 3623 8490
      3621 8496 3636 8508 3653 8486 3646 8471
      3640 8466
TIME...MOT...LOC 2120Z 237DEG 6KT 3633 8495

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FB
Special weather statement, Aug 12, 4:30 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
430 PM CDT Thu Aug 12 2021

TNZ009-029>031-122200-
Trousdale TN-Jackson TN-Macon TN-Smith TN-
430 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Smith,
northwestern Jackson, southern Macon and eastern Trousdale Counties
through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Carthage, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Carthage, Hartsville, Red Boiling Springs, South Carthage,
Dixon Springs and Pleasant Shade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 8581 3657 8580 3650 8581 3652 8577
      3637 8567 3621 8603 3645 8618
TIME...MOT...LOC 2129Z 247DEG 17KT 3638 8597

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Adcock
Special weather statement, Aug 12, 5:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
503 PM CDT Thu Aug 12 2021

TNZ030-031-122245-
Jackson TN-Smith TN-
503 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Smith and
southwestern Jackson Counties through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Gordonsville, South Carthage, Pleasant Shade, Granville and
Dixon Springs.

This includes Interstate 40 between mile markers 250 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8565 3623 8574 3625 8578 3622 8578
      3612 8607 3619 8610 3620 8609 3623 8612
      3624 8611 3627 8612 3628 8612 3629 8614
      3637 8606 3639 8598 3642 8597 3641 8583
      3647 8582 3647 8581
TIME...MOT...LOC 2202Z 241DEG 21KT 3629 8591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Adcock

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:10 PM CDTSevere Thunderstorm WarningOHXBedford35 min
Aug 12, 4:21 PM CDTSpecial Weather StatementOHXFentress39 min
Aug 12, 4:30 PM CDTSpecial Weather StatementOHXSmith30 min
Aug 12, 4:49 PM CDTAreal Flood AdvisoryOHXFentress116 min
Aug 12, 5:25 PM CDTSpecial Weather StatementOHXWilson50 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.